Michigan, 2012

Hail and Damaging Wind in Michigan, July 4, 2012

July 4, 2012 · NWS GRR · 4 events in 2 counties and zones

Isolated thunderstorms developed and produced several reports of large hail up to 2 and three quarters inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Isolated thunderstorms developed and produced several reports of large hail up to 2 and three quarters inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 4, 2:56 PM EST, 49 minutes earlier.

Area forecast discussion, Jul 4, 2:56 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
356 PM EDT WED JUL 4 2012

.SYNOPSIS...
ISSUED AT 355 PM EDT WED JUL 4 2012

THE HOT WEATHER IS FORECAST TO CONTINUE RIGHT INTO FRIDAY NIGHT.
HIGH TEMPERATURES WILL TOP OUT IN THE MIDDLE 90S TO AROUND 100 IN
MANY AREAS THURSDAY AND FRIDAY. SMALL CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE AS LOWER MICHIGAN WILL BE SITUATED TO
A FRONTAL BOUNDARY THAT WILL SLOWLY SAG SOUTH THROUGH THE MIDWEST
LATE THIS WEEK AND INTO THE WEEKEND. THE FRONT WILL SLIP SOUTH AND
HIGH WILL RETURN TO NEAR NORMAL IN THE LOWER 80S FOR EARLY NEXT
WEEK FOR THOSE LOOKING FOR A BREAK FROM THE HEAT.

&&

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 355 PM EDT WED JUL 4 2012

HEAT RELATED HEADLINES CONTINUE TO LOOK GOOD. STILL EXPECTING THE
HIGHEST HEAT ACROSS THE SOUTH THE NEXT COUPLE DAYS. 850MB TEMPS
CONTINUE TO WARM SLIGHTLY EACH DAY...SO TRIPLE DIGITS LOOK LIKELY
IN AREAS FROM GRR TO THE SOUTH AND EAST THURSDAY AND FRIDAY. DEW
POINTS AROUND 70 SHOULD PUSH HEAT INDICIES INTO THE 100-105 RANGE
NORTH AND 103-110 IN THE SOUTH. THE HEAT WAVE CONTINUES.

NEXT CONCERN IS THREAT FOR STORMS AND SEVERE AS SOUTHWEST LOWER
MICHIGAN WILL SIT ON THE EDGE OF THE MID LEVEL CAP AND LOCATED
WELL WITHIN AN INSTABILITY MAX.

TONIGHT...WILL BE WATCHING THE STORMS IN NORTHERN MINNESOTA AS
THEY TRY TO BEND TO THE SOUTHEAST VIA THE DEEP LAYER 850-300MB
FLOW. WEAK FRONT STRETCHES FROM NORTHERN LOWER ACROSS WISCONSIN
AND TO NEAR THE CURRENT MCS. NOT OUT OF THE QUESTION TO SEE STORMS
FIRE ALONG THIS BOUNDARY OVER NORTHERN WISCONSIN AND PUSH OUR
DIRECTION AFTER DARK AS WELL. OVERALL STORM CHANCES ARE LOW...BUT
GIVEN UPSTREAM CAPE VALUES AROUND 6000 J/KG WE WILL HAVE TO
MONITOR. MAIN THREAT FROM STORMS TONIGHT WOULD BE THE WIND
OBVISOULY.

BEYOND TONIGHT HAVE SMALL CHANCES FOR CONVECTION...WITH THE BEST
THREAT COMING FRIDAY NIGHT AHEAD OF THE FRONT SAGGING SOUTH.
CONFIDENCE IS LOW THOUGH THROUGHOUT THE SHORT TERM AS SYNOPTIC
FEATURES TO KEY ON ARE LIMITED. EVEN THE FRONT ON FRIDAY NIGHT IS
TIMED INTO THE AREA DIFFERENTLY. MAIN STORY IS HAZY...HOT AND
HUMID WITH SMALL CHANCES FOR STORMS.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 355 PM EDT WED JUL 4 2012

COLD FRONT TO MOVE THROUGH FROM THE NORTH ON SATURDAY...WITH
THUNDERSTORMS POSSIBLE AHEAD OF FRONTAL PASSAGE. SLIGHTLY SLOWER
TIMING OF THE FRONTAL PASSAGE IS BEING HINTED AT IN THE MODELS FOR
SATURDAY. IF THE FRONT DOES HANG UP TO THE NORTH A BIT
LONGER...TEMPERATURES ON SATURDAY MIGHT PUSH UP INTO THE MID 90S IN
THE SOUTHERN ZONES SATURDAY AFTERNOON. HAVE TRENDED TEMPS UP
SLIGHTLY FOR SATURDAY AFTERNOON TO ACCOUNT FOR THIS. OTHERWISE
COOLER WEATHER WILL OCCUR BEHIND THE FRONT...WITH HIGH TEMPERATURES
MORE SEASONAL IN THE LOWER TO MID 80S FOR SUNDAY THROUGH WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 130 PM EDT WED JUL 4 2012

VFR CONDITIONS EXPECTED THROUGH THE PERIOD. ISOLATED THUNDERSTORMS
COULD DEVELOP BUT AT THIS TIME COVERAGE OF THUNDERSTORMS IS
EXPECTED TO BE LIMITED AND NOT AFFECT TERMINAL LOCATIONS.

&&

.MARINE...
ISSUED AT 355 PM EDT WED JUL 4 2012

LIMITED CONCERNS OUT ON THE LAKE THE NEXT COUPLE DAYS WITH LIGHT
FLOW IN PLACE. WAVE ACTION SHOULD BE TYPICAL MID SUMMER TYPE
VALUES OF 2 FEET OR LESS. NORTHERLY FLOW DEVELOPING ON SATURDAY
COULD BE THE NEXT BUMP UP IN WAVES.

&&

.HYDROLOGY...
ISSUED AT 355 PM EDT WED JUL 4 2012

HYDRO CONCERNS ARE LOW...BUT NOT ZERO. RIVER LEVELS ARE VERY
LOW...AS WE HAVE BEEN DRY OF LATE. THE CAVEAT IS THAT CONVECTIVE
COMPLEXES MAY DRIFT THROUGH THE AREA OVER THE NEXT FEW DAYS. THESE
RAINS WOULD MOST LIKELY NOT LEAD TO MAINSTEM RIVER ISSUES...BUT
COULD LEAD TO SOME LOCALIZED FLOODING/RUN OFF PROBLEMS. PRECIPITABLE
WATER VALUES ARE ON THE ORDER OF 1.50 TO 2.25 INCHES THE NEXT 3
DAYS...SO GIVEN THAT MUCH MOISTURE IN THE PROFILE...CANNOT RULE
OUT LOCALIZED HYDRO CONCERNS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...EXCESSIVE HEAT WARNING UNTIL 8 AM EDT SATURDAY FOR MIZ050>052-
     056>059-064>067-071>074.

     HEAT ADVISORY UNTIL 10 PM EDT FRIDAY FOR MIZ037>040-043>046.

LM...NONE.
&&

SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...MACZKO
AVIATION...MACZKO
HYDROLOGY...DUKE
MARINE...DUKE
Hazardous weather outlook, Jul 4, 2:36 PM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
336 PM EDT WED JUL 4 2012

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
051945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
336 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS MAY BE POSSIBLE THIS EVENING AND THE EARLY
PART OF TONIGHT. GUSTY WINDS...LARGE HAIL AND MODERATE TO HEAVY
RAIN ARE THE MAIN EXPECTED THREATS FROM ANY THUNDERSTORMS THAT
OCCUR.

VERY HOT CONDITIONS WILL CONTINUE THROUGH THIS AFTERNOON. HEAT
INDEX VALUES OF 100 TO 110 DEGREES WILL OCCUR. IT WILL REMAIN WARM
AND HUMID OVERNIGHT TONIGHT...WITH LOW TEMPERATURES ONLY EXPECTED
TO FALL INTO THE MID 70S TO AROUND 80 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY HOT WEATHER WILL CONTINUE THURSDAY THROUGH FRIDAY NIGHT. HEAT
INDEX VALUES BETWEEN 100 AND 110 DEGREES WILL OCCUR BOTH THURSDAY
AND FRIDAY.

ISOLATED THUNDERSTORMS MAY BE POSSIBLE THURSDAY AFTERNOON. MORE
WIDESPREAD SHOWERS AND THUNDERSTORMS...AND SOME POTENTIAL FOR
SEVERE WEATHER WILL OCCUR SATURDAY AS A COLD FRONT MOVES THROUGH
MICHIGAN FROM THE NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 4, 2:37 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
337 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     EXCESSIVE HEAT   4 SSE KENTWOOD          42.84N 85.56W
07/04/2012  M108 F           KENT               MI   ASOS

            AIR TEMP 99.

0300 PM     EXCESSIVE HEAT   5 NNW LANSING           42.80N 84.58W
07/04/2012  M106 F           CLINTON            MI   ASOS

            AIR TEMP 100.

0300 PM     EXCESSIVE HEAT   3 WNW JACKSON           42.26N 84.46W
07/04/2012  M105 F           JACKSON            MI   ASOS

            AIR TEMP 99.

0300 PM     EXCESSIVE HEAT   1 NW BATTLE CREEK       42.33N 85.21W
07/04/2012  M104 F           CALHOUN            MI   ASOS

            AIR TEMP 101.

0300 PM     EXCESSIVE HEAT   4 SSE KALAMAZOO         42.23N 85.56W
07/04/2012  M103 F           KALAMAZOO          MI   ASOS

            AIR TEMP 101.

0300 PM     EXCESSIVE HEAT   2 S HOLLAND             42.75N 86.11W
07/04/2012  M101 F           ALLEGAN            MI   ASOS

            AIR TEMP 93.

0300 PM     EXCESSIVE HEAT   2 NW BIG RAPIDS         43.72N 85.51W
07/04/2012  M108 F           MECOSTA            MI   AWOS

            AIR TEMP 96.

0300 PM     EXCESSIVE HEAT   2 ENE LUDINGTON         43.97N 86.41W
07/04/2012  M106 F           MASON              MI   AWOS

            AIR TEMP 91.

0300 PM     EXCESSIVE HEAT   1 SSE MARSHALL          42.26N 84.96W
07/04/2012  M101 F           CALHOUN            MI   AWOS

            AIR TEMP 100.

0300 PM     EXCESSIVE HEAT   1 NE MOUNT PLEASANT     43.61N 84.76W
07/04/2012  M107 F           ISABELLA           MI   AWOS

            AIR TEMP 96.

&&

MKALEMBK
Local storm report, Jul 4, 3:10 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     EXCESSIVE HEAT   3 SW FREMONT            43.44N 85.99W
07/04/2012  M102 F           NEWAYGO            MI   AWOS

            AIR TEMP AT 2 PM WAS 91 DEGREES.

0400 PM     EXCESSIVE HEAT   2 S HOLLAND             42.75N 86.11W
07/04/2012  M102 F           ALLEGAN            MI   ASOS

            AIR TEMP 95.

&&

MKALEMBK

The radar

The Grand Rapids radar (KGRR), 101 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Isabella

When
July 4, 3:45 PM EST
Where
Isabella County, Mt Pleasant
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
43.600, -84.770

Isabella 911 county dispatch reported several trees blown down in Mt. Pleasant.

Hail, Isabella

When
July 4, 3:55 PM EST
Where
Isabella County, 0.69 mi N of Weidman
Measured
1 in hail
Reported by
State Official
Coordinates
43.690, -84.970

Isabella county 911 reported one inch hail in Weidman.

Hail, Mecosta

When
July 4, 4:33 PM EST to 4:48 PM EST
Where
Mecosta County, Remus
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
43.600, -85.150

Law enforcement reported that a severe thunderstorm produced hail that was measured to be up to 2 and three quarters inches in diameter in Remus.

Hail, Isabella

When
July 4, 5:12 PM EST to 5:45 PM EST
Where
Isabella County, Blanchard
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.520, -85.080

Trained spotters reported hail up to one and a half inches in diameter across portions of Isabella county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389184, 389185, 389186, 389187.